What do you use on cuts, abrasions, scratches, and small burns? Many of us turn to antibiotic ointment to treat these wounds. Antibiotic ointment seems to work wonders on such sores. But what happens if a dog gets a hold of antibiotic ointment and eats it?
Has your dog eaten antibiotic ointment? Are you worried that the antibiotic ointment will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve gathered information about antibiotic ointment and whether it can make a dog sick. Let’s get started!
What is Antibiotic Ointment?
Antibiotic ointment is a topical treatment that’s used to treat minor wounds and mild skin infections. Many brands of antibiotic ointment include bacitracin, neomycin, and polymyxin B to treat wounds and prevent infection. These ointments also contain inactive ingredients that vary by brand but may include white petrolatum, cocoa butter, cottonseed oil, and more.
Antibiotic ointments generally come in small plastic containers containing about 0.5 oz of ointment.
While antibiotic ointments are safe for humans (when used as directed), what about dogs? What happens if a dog eats antibiotic ointment?
Antibiotic Ointment & Dogs
The good news is that a small tube of antibiotic ointment usually isn’t enough to poison a dog. However, if a dog eats more than one tube, he could become pretty sick.
Even so, a dog may experience digestive upset from eating one tube of antibiotic ointment. In addition, if a dog eats the plastic tube, too, it could cause an intestinal obstruction. This can be a lethal condition if it’s not treated.
Symptoms of Antibiotic Ointment Ingestion in Dogs
You may notice these symptoms if your dog has eaten antibiotic ointment:
These symptoms may last between 12 to 24 hours. If they last longer, it’s best to call the vet. And if your dog has other concerning symptoms, call the vet right away.
Intestinal Blockage Symptoms
- Loss of appetite
- Abdominal pain & swelling
If your dog shows any of these symptoms, call the vet immediately. This is an emergency.
Treatment of Antibiotic Ointment Ingestion in Dogs
Treatment depends on the vet’s diagnosis. If they diagnose your dog with digestive upset, they may treat your fur baby with medications to stop diarrhea and vomiting. They may also give your dog medications to calm and protect the digestive system. If your canine companion has become dehydrated, the vet will treat him with IV fluids to rehydrate your fur baby.
On the other hand, if your dog has been diagnosed with an intestinal blockage, the vet may need to perform surgery to remove the antibiotic ointment tube from your dog’s digestive system. They will also repair any other damage the tube may have caused.
The prognosis is best for dogs who receive prompt medical treatment after eating antibiotic ointment. In the future, it’s best to keep antibiotic ointment and all medications out of your dog’s reach. You’ll both be happier for it!